From her early 20s, make-up artist Emma Johnson needed repeated courses of antibiotics to help with recurrent and painful urinary tract infections (UTIs).
However, although the antibiotics prescribed by her GP were effective for fighting off the infections, Emma believes they had an unwanted side-effect: weight gain.
Emma, now 38, thinks the antibiotics she has taken for seven days at a time, ten times a year for around 18 years, were responsible for her weight ballooning from 9st to 12st, going from a size 10 in her early 20s to a size 16 today.
She says she normally ate three meals a day without snacking, but when on a course of antibiotics she found herself permanently starving, with an overwhelming, gnawing hunger that she found difficult to resist.
Emma, now 38, thinks the antibiotics she has taken for seven days at a time, ten times a year for around 18 years, were responsible for her weight ballooning from 9st to 12st
‘The antibiotics always worked fast and gave me relief but I noticed a side-effect of desperate hunger. I couldn’t stop eating,’ says Emma, a mother of one from Dartford, Kent.
And there is evidence to back this up. One animal study in 2017 by the Liggins Institute at the University of Auckland, New Zealand, found that increasing use of antibiotics raised the risk of obesity — as well as affecting the body’s immune system or causing recurrent diarrhoea.
Meanwhile young children who regularly take antibiotics were at higher risk of becoming obese than those taking less medication, according to a 2018 study in the journal Gut.
The seven-year study, looking at 333,000 children who’d been given any antibiotics in the first two years of life, concluded that early exposure to antibiotics altered their gut microbiome — the micro-organisms that live in our digestive tract, destroy harmful bacteria and produce important nutrients — and increased the likelihood of obesity.
More recent research has suggested that gut bacteria may play a role in appetite (by affecting signalling from hormones that regulate appetite).
Emma, who had her first UTI aged 20 before going on to experience multiple infections a year, says she noticed a pronounced change in her appetite when she was on the medication.
‘My stomach was always rumbling and I’d be constantly raiding the cupboards for snacks and wanting extra portions at mealtimes,’ she says. ‘It was all-consuming.’
‘The antibiotics always worked fast and gave me relief but I noticed a side-effect of desperate hunger. I couldn’t stop eating,’ says Emma, a mother of one from Dartford, Kent
But as soon as she stopped the course of medication, her hunger abated after a day or two. Unsurprisingly, she was also gaining weight.
‘I started off as a size 10 before taking the antibiotics but I noticed that my clothes were tighter after a course,’ she says.
‘I lost the weight afterwards as my appetite reduced but sometimes my UTIs were close together — two or three weeks apart — meaning I was regularly restarting another antibiotic course, and gaining weight.’
The problem occurred even when on different types of the medication, and she ‘always ended up feeling desperately hungry’.
‘The hunger was so intense it was impossible to ignore,’ she says. ‘I even ate at night, standing in front of the fridge at 3am, eating whatever I could find.’
When she mentioned the weight gain to her doctor, he didn’t believe it was due to antibiotics.
And yet a possible link between weight gain and antibiotics first emerged in the early days of the drugs’ use. For instance, in 1951, researchers noted that when premature babies in Italy were given a daily dose of the antibiotic chlortetracycline, after ten days they were 8 per cent heavier than untreated babies.
In 2014, a leading U.S. microbiologist, Dr Martin Blaser, and his team looked at data from the Avon Longitudinal Study of Parents and Children, an ongoing UK project that started in the early 1990s. They found that children who’d been given antibiotics during the first six months of life had become fatter than those who had not.
Such findings have led Dr Blaser and other researchers to believe that the rapid increase in obesity worldwide may be partly driven by exposure to antibiotics. And the potential link? Our gut bacteria or microbiome.
The trouble with antibiotics is that although they destroy the bacteria responsible for illness, they also destroy those that keep you well. Without a balance, the microbiome can be thrown into disarray.
This can affect levels of the ‘hunger hormone’ ghrelin — which is secreted in the stomach lining and sends messages to the brain telling you to eat. High levels of ghrelin also prompt fat storage.
‘We have bacteria everywhere in our bodies, and these work for our benefit by digesting foods,’ says Colin Garner, a professor of pharmacology and toxicology and CEO of Antibiotic Research UK. ‘But they can also be harmful, for instance when they cause infection.
‘Antibiotic treatment leads to a loss of diversity in gut bacteria, resulting in signals being produced in the gut to cause an increase in the ghrelin production by the stomach.
‘Ghrelin stimulates appetite and feelings of hunger, resulting in the individual eating more. It’s been known for many years that when antibiotics are fed to farm animals such as pigs, the pigs gain weight. It’s probable that the same thing happens in humans.’
Children are generally born with a healthy balance of good and bad gut bacteria, and also receive extra supplies of good bacteria through breastfeeding.
This helps protect them from developing obesity, diabetes and mental health problems in later life, says Professor Garner.
Wiping the good bacteria out with antibiotics can cause bad bacteria to dominate — and the good bacteria cannot then re-establish themselves.
‘As children’s bodies are rapidly developing, they are more susceptible to changes in the microbiome. This can have harmful effects in later life, such as obesity, diabetes, mental health problems, cardiovascular disease and irritable bowel syndrome (IBS),’ adds Professor Garner.
Taking a course of antibiotics even once can trigger the release of hormones, particularly ghrelin. Indeed, researchers have found that transplanting bacteria from overweight humans into animals makes the animals obese.
Professor Garner says: ‘Disturbing the equilibrium of bacteria through the killing effects of antibiotics will impact people in ways that cannot be predicted.’
For some people the problem is not hunger, but the opposite effect, with the drugs making the patient feel so nauseous that they can lose weight.
Professor Garner says we should curtail our use of these drugs: ‘Most healthy people can fight off infections without needing antibiotics.’
But he agrees that for some, such as Emma, with recurrent infections, there is no choice. He suggests that those on antibiotics should focus on eating a healthy diet with plenty of fruit and vegetables, to help feed the ‘good’ micro-organisms.
Peter Whorwell, a consultant gastroenterologist and a professor of medicine at Manchester University, suggests that taking probiotics can also help after being on antibiotics.
‘In gastroenterology, we see a lot of problems following the use of antibiotics, and in IBS we see huge numbers who have their problems as a result of antibiotic use,’ he says.
He adds that it’s not narrow spectrum antibiotics, such as penicillin, that are the problem as these ‘kill only a couple of organisms’; it’s the broad spectrum ones ‘which kill everything in sight’.
‘Because the antibiotics have killed everything, it gives an opportunity for organisms which are not the best to have inside you an opportunity to grow.’
It makes sense to use probiotics to restabilise a gut that has been destabilised by antibiotics, he argues. This is backed by studies.
‘The problem is that probiotics vary from product to product, both in terms of the organisms and in terms of the concentration,’ Professor Whorwell says.
Emma tried other remedies to avoid UTIs, such as cranberry juice, but the UTIs recurred and she had no choice but to continue taking antibiotics.
She says: ‘They did help clear up my infections but they’ve definitely made me gain weight over the years’.